C. difficile

C DiffClostridium difficile, also known as C. difficile or C. diff is a gram-positive bacterium than can cause a range of symptoms such as diarrhea, abdominal cramping and tenderness and fever. C. diff affects older adults in healthcare facilities, but healthy people and those who have not been in a healthcare facility or taken antibiotics can be affected also and at any age.

Many healthcare facilities are seeing C. diff infection rates rising and are more difficult to treat. The infection rate for C. diff continues to rise as does the rate of most MDRO’s – multi drug resistant organisms. Many MRSA patients also contract C. diff because of their heavy use of antibiotics, which strips the natural flora from the intestines. When healthcare facilities get serious about controlling MRSA and staph infections, then also you will see a big reduction in C. diff infections. Many MRSA patients struggle with their infection and then contract C. diff and do not survive from the second infection.

In the U.S., C. diff has caused as many as 3 million cases of diarrhea and colitis per year. In 1989 it was reported that 7& of patients admitted to a hospital and 28% of patients who were hospitalized had positive cultures for the organism. In the 1990’s it rose to 3-40/1000,000 and by 2005 it was 84/100,00.

Internationally, the incidence of C. diff infections and deaths has risen in the past 20 years in Europe and Canada. In Quebec, the rate quadrupled in 2003 to 92.2/100,000.

Symptoms

Some people with C. diff never become sick from it, but they can help to spread the infection. C. diff infections usually occur during or right after a course of antibiotics has been taken. It may take weeks or months for symptoms or signs of infection to occur.

When patients have a mild infection from C. diff, they may get better when they stop taking antibiotics, but patients with more severe symptoms require treatment with another antibiotic.

Symptoms for mild to moderate cases are:

  • Mild abdominal cramping and tenderness
  • Watery diarrhea several time s a day and lasting two or more days

Symptoms for severe cases in the colon causing it to become inflames (colitis) are:

  • Fever
  • Abdominal cramping and pain, can be severe
  • Watery diarrhea 10 -15 times a day
  • Blood or pus in the stool
  • Nausea
  • Dehydration
  • Loss of appetite
  • Weight loss

See your doctor if your symptoms last for several days.

Prevention

To help prevent the spread of C.diff in healthcare facilities, healthcare workers must follow strict infection control guidelines. Patients, patient advocates or caregivers must insist that no healthcare worker (this includes doctors) touch a patient without first washing their hands and then donning gloves. Also all equipment such as stethoscopes, blood pressure cuffs, etc. should be wiped down before being used. The following preventative measures must be followed.

  • Hand Hygiene (hand washing) Use of soap and warm water or alcohol-based sanitizers. Healthcare workers and patient visitors must wash there hands.
  • Contact precautions – patients are put in a private room and healthcare workers and patient visitors must don gloves and gowns before entering the room.
  • Decontaminating of surfaces – All surfaces and equipment must be carefully cleaned with a hospital-grade disinfectant.
  • Prudent use of antibiotics – Doctors must be good stewards of antibiotics and not prescribe them to patients with viruses, even though the patient may insist. Doctors must explain to the patient why the prudent use of antibiotics is better for the patient and helps to stop antimicrobial resistance. Antibiotics should be prescribed with a narrow range and for the shortest time possible.

Transmission

C. diff can be found in the environment – in air, soil, water and human and animal feces. C. diff is mostly found in healthcare facilities, where more people are carriers of the bacteria.

Your intestines have millions of bacteria in it and many protect your body from infection. When you take antibiotics to treat an infection, the antibiotic can destroy the normal and helpful bacteria causing an infection. C. diff can rapidly go out of control and the antibiotics that most often cause a C. diff infection are: clindamycin, penicillins, cephalosporins and fluroquinolones.

C. diff can produce toxins that attack the lining of the intestines and the toxins destroy cells and produce patches of inflammatory cells in the colon.

Testing

Patients who are suspected of having C.diff may have one or more of the following tests.

  • Stool tests – Toxins can be usually detected in a stool sample and some hospitals have rapid testing available.
  • Colon Exam – an exam of your colon may be needed to look for areas of inflammation
  • Imaging Testing – a CT scan may show a thickening of the wall of your colon.

Complications

C. diff complications are:
Severe diarrhea can lead to loss of fluids and it makes the body hard to function normally and may cause blood pressure to drop dramatically to low levels. In some cases, kidney function may deteriorate and cause kidney failure. Bowel perforation may occur in the large intestines and dump bacteria from the colon into your abdominal cavity and cause a major infection.

Even in mild to moderate C. diff cases, infections can spread quickly if not treated in a timely fashion.

Comments are closed.